Serum sickness–like reaction is characterized by rash, fever, angioedema of the face, hands, and feet, and polyarthralgias/polyarthritis, with onset 1 to 2 weeks following exposure to an offending agent, and resolves within 1 to 2 weeks after exposure is discontinued. It is felt to occur via an immune complex–mediated mechanism and can be precipitated by exposure to a number of drugs, with trimethoprim-sulfamethoxazole, cephalosporins, and penicillins being most common. Almost all patients develop a polymorphous pruritic rash that starts in the trunk, groin, and axillae, eventually spreading to the limbs. The urticarial lesions are longer lasting than typical hives. Some patients can exhibit palpable purpura, maculopapular lesions, or target lesions reminiscent of erythema multiforme but without evidence of blister formation. In all patients, the mucous membranes are spared. Almost all patients develop remittent fever without temporal spikes. Other symptoms include arthralgias, angioedema, and rarely, frank arthritis. The differential diagnosis includes viral exanthems, hypersensitivity vasculitis, scarlet fever, acute rheumatic fever, meningococcemia, disseminated gonococcemia, reactive arthritis, Lyme disease, Still disease, and Stevens-Johnson syndrome.
Management and Disposition
The diagnosis is clinical and based on history of exposure to a potential offending agent. Treatment consists of discontinuing the causative agent and supportive care. Scheduled antihistamines and nonsteroidal anti-inflammatory drugs (NSAIDs) may bring relief. Addition of H2 blockers may provide additional relief from angioedema. Glucocorticoids are sometimes used for patients with severe symptoms. Patients who are ill-appearing or do not have a history of a potential offending agent should have a CBC with differential, erythrocyte sedimentation rate (ESR) and C-reactive protein (CRP), urinalysis, blood urea nitrogen (BUN), creatinine, serum electrolytes, urinalysis, and blood culture obtained to exclude other inflammatory or infectious causes.
Serum sickness–like reaction is a self-limited syndrome that does not progress to mucous membrane involvement. Treatment is supportive and includes discontinuing suspected medications and administering antihistamines and NSAIDs.
The etiology of serum sickness–like reactions includes medications, and it frequently occurs at the end or after completion of the course of medications.
Due to the delayed nature of the syndrome, a causative drug may have been discontinued 1 to 3 days prior to the onset of symptoms.
Future consultation with an allergy specialist is recommended.
Serum Sickness–Like Reaction. Fever, joint pain, and erythematous plaques to face (A) and legs (B) 14 days after receiving amoxicillin in a 7-year-old girl. These clinical findings suggest serum sickness. (Photo contributor: Lawrence B. Stack, MD.)
Serum Sickness–Like Reaction. Fever, joint pain, ankle swelling, and erythematous plaques seen here in an infant 11 days after taking Ceclor, suggesting serum sickness. (Photo contributor: Lawrence B. Stack, MD.)